Georgia, 2011Damaging Winds in Georgia, March 23 to 26, 2011
March 23 to 26, 2011 · NWS FFC · 2 events in 2 counties and zones
A vigorous upper-level trough was moving through the Ohio Valley region toward the mid-Atlantic. A cold front accompanied the upper trough and was moving southeast into the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $325,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous upper-level trough was moving through the Ohio Valley region toward the mid-Atlantic. A cold front accompanied the upper trough and was moving southeast into the region. A mesoscale convective complex (MCS) developed across the Tennessee Valley and moved southeast into north Georgia during the evening hours. Although the system was generally dissipating as it moved further south away from the better upper-level support and dynamics, it maintained considerable intensity as it moved into north Georgia. The leading edge of the MCS developed into a bowing west-east oriented line segment. As a portion of this segment bowed out across Pickens county, it produced 75 mph winds which caused considerable damage to property and trees. Damaging winds were also reported across Dawson and Lumpkin county before the storms dissipated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 23, 9:16 PM EST, 56 minutes earlier.
Area forecast discussion, Mar 23, 9:16 PM EST, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1016 PM EDT WED MAR 23 2011
.UPDATE...
LINE OF SHOWERS AND ISOLATED THUNDERSTORMS HAS MOVED INTO
NORTHWEST GEORGIA. QUICK UPDATE TO INCLUDE THE MENTION THAT SOME
STORMS ACROSS NORTH GEORGIA MAY BE SEVERE. ALSO INCREASED POPS
ACROSS THE NORTH. TEMPS ARE ON TRACK.
11
&&
.PREV DISCUSSION...
UPDATE...
/ISSUED 737 PM EDT WED MAR 23 2011/
WINDS HAVE DIMINISHED BELOW ADVISORY CRITERIA AND WILL GO AHEAD AND
CANCEL THE WIND ADVISORY. FIRST BAND OF SHOWERS MOVING ACROSS NORTH
GEORGIA AND WILL NEED TO INCREASE THE POPS INTO A HIGHER CHANCE
ACROSS THE ATL AREA. 2ND BAND OF SHOWERS/TSTORMS ASSOCIATED WITH THE
COLD FRONT MOVING ACROSS CENTRAL TENNESSEE COULD BRUSH EXTREME NORTH
GEORGIA AND WILL MAINTAIN LIKELY POPS THROUGH 06Z. NO OTHER CHANGES
PLANNED.
SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
/ISSUED 238 PM EDT WED MAR 23 2011/
MAIN FOCUS IS ON TONIGHT WITH THE CURRENT OHIO VALLEY SYSTEM. MOST
OF THE ENERGY WILL REMAIN WELL TO OUR NORTH...HOWEVER ALL MODELS
HAVE INSTABILITY INCREASING THIS AFTERNOON AND EVENING ACROSS THE
NORTHERN THIRD OF THE CWA. THE NAM IS THE STRONGEST WITH THE ECMWF
THE WEAKEST. GFS APPEARS TO BE A GOOD COMPROMISE. SPC HAS A SLIGHT
RISK OF SEVERE ACROSS THE EXTREME NORTHERN PART OF THE CWA AND CANT
RULE OUT AN ISOLATED SEVERE THUNDERSTORMS. THE INHIBITING FACTOR IS
THE DRY AIR. THE BULK OF THE MOISTURE IS BELOW 750 MB WITH 20
PERCENT RH AND LOWER ABOVE 700 MB. IT IS A LITTLE MORE MOIST ACROSS
EXTREME NORTH GEORGIA AND IT MAY BE ENOUGH TO SUPPORT ISOLATED
STRONG TO SEVERE STORMS THIS EVENING. THE COLD FRONT MOVES INTO
CENTRAL GEORGIA BY 06Z WHICH WILL END THE PRECIP ACROSS THE NORTH
AND KEEP A SLIGHT CHANCE OF SHOWERS ACROSS CENTRAL GEORGIA. STRONG
CAA LATE TONIGHT AND THURSDAY MORNING SHOULD INCREASE WINDS TO 15G25
MOST AREAS. AS THE CENTER OF THE HIGH PRESSURE RIDGE MOVES OVER THE
CWA THURSDAY NIGHT AND FRIDAY WHICH WILL DECREASE THE WINDS AND ALSO
BRING SOME OF THE COLDEST AIR WE HAVE SEEN SINCE THE BEGINNING OF
MARCH. AS THE NEXT SYSTEM DEVELOPS OVER THE SOUTHERN PLAINS
FRIDAY...WE GET BACK INTO A WEST TO SOUTHWEST FLOW ALOFT. A PIECE OF
ENERGY BREAKS OFF THE MAIN SYSTEM FRIDAY EVENING AND MOVES INTO THE
TENNESSEE VALLEY LATE FRIDAY NIGHT. ALTHOUGH THERE IS VERY LITTLE
INSTABILITY WITH THIS...THERE IS ENOUGH ISENTROPIC LIFT TO BRING A
CHANCE OF SHOWERS LATE FRIDAY NIGHT TO EXTREME NORTH GEORGIA.
PER THE WIND ADVISORY...WINDS WILL REMAIN IN ADVISORY CATEGORY FOR
THE REST OF THIS AFTERNOON...AND THEN DIMINISH BELOW ADVISORY
CRITERIA BY 8 PM. WILL MAINTAIN CURRENT WIND ADVISORY THROUGH 8 PM.
LONG TERM /SATURDAY THROUGH WEDNESDAY/...
/ISSUED 238 PM EDT WED MAR 23 2011/
NEXT SYSTEM MOVES INTO THE CWA SATURDAY THROUGH SUNDAY BRINGING
ANOTHER CHANCE OF THUNDERSTORMS...SOME OF WHICH COULD BE
STRONG...ESPECIALLY SUNDAY AS THE COLD FRONT MOVES ACROSS THE CWA. A
SOUTHWEST FLOW ALOFT WILL KEEP THE RISK OF PRECIPITATION OVER THE
CWA TUESDAY. THE MODELS DIFFER IN SOLUTIONS BUT AT THIS POINT WILL
NOT MAKE ANY SIGNIFICANT CHANGES TO THE LONG TERM.
FIRE WEATHER...
/ISSUED 238 PM EDT WED MAR 23 2011/
A LOT HINGES ON WHETHER PRECIPITATION FALLS ACROSS THE REGION.
HUMIDITY CRITERIA WILL BE MET AND THERE IS A CHANCE THAT WIND
CRITERIA WILL BE MET ON THURSDAY. HOWEVER IF PRECIPITATION FALLS
LATER THIS AFTERNOON AND TONIGHT...FUELS MOISTURES WILL NOT MEET
CRITERIA. AT THIS POINT WILL NOT ISSUE ANY FIRE WEATHER
WARNINGS/WATCHES OR FIRE DANGER STATEMENTS DUE TO THE UNCERTAINTY.
AVIATION...
00Z UPDATE...
LINE OF -SHRA STRETCHING INTO ALABAMA SHOULD MOVE INTO ATL AROUND
01-02Z. THIS LINE IS SCT THOUGH AND SOME OF THE RA MAY NOT BE MAKING
IT TO THE GROUND. WILL SEE A STRONGER LINE OF SHRA ASSOCIATED WITH
THE FRONT PUSH THROUGH ATL AROUND 04-06Z. NOT CONFIDENT ENOUGH TO
MENTION TS WITH THIS...BUT DID INCLUDE CB. NOT EXPECTING THIS LINE
TO BRING SHOWERS INTO CSG AND MCN. ALTHOUGH WIND GUSTS WILL
DECREASE OVERNIGHT...WILL SEE SUSTAINED WINDS AROUND 8-10KTS AND
THEN GUSTS AGAIN TOMORROW BEGINNING AROUND 14-16Z.
//ATL CONFIDENCE...00Z UPDATE...
MEDIUM CONFIDENCE ON TIMING OF PRECIP AND CIGS. HIGH CONFIDENCE ON
WINDS AND VSBYS.
11
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 51 68 38 68 / 40 5 5 5
ATLANTA 51 63 39 66 / 60 5 5 5
BLAIRSVILLE 44 57 33 62 / 70 5 5 5
CARTERSVILLE 47 62 35 66 / 70 5 5 5
COLUMBUS 56 73 42 71 / 20 0 5 5
GAINESVILLE 50 63 39 63 / 60 5 5 10
MACON 56 73 38 71 / 20 0 5 5
ROME 47 60 35 66 / 80 0 0 5
PEACHTREE CITY 48 66 35 68 / 40 0 5 5
VIDALIA 61 79 45 73 / 20 0 5 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING ZONES:
CATOOSA...CHATTOOGA...DADE...FANNIN...GILMER...MURRAY...TOWNS...
UNION...WALKER...WHITFIELD.
&&
Hazardous weather outlook, Mar 23, 7:34 PM EST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
834 PM EDT WED MAR 23 2011
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241545-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
834 PM EDT WED MAR 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED TONIGHT ACROSS NORTH
GEORGIA.
.SYNOPSIS...
A SURFACE LOW PRESSURE SYSTEM TRACKING ACROSS THE OHIO VALLEY WILL
MOVE TO THE MID ATLANTIC COAST BY THURSDAY MORNING. ITS TRAILING
COLD FRONT WILL SWEEP ACROSS NORTH AND CENTRAL GEORGIA TONIGHT.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS EXPECTED WITH THE THUNDERSTORMS ARE GUSTY WINDS
TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND SMALL HAIL.
THE BEST LOCATION FOR THUNDERSTORMS WILL BE NORTH OF I-20.
.DISCUSSION...
A WEAK SHORTWAVE WILL TRACK ACROSS THE OHIO AND TENNESSEE
VALLEYS TONIGHT. SURFACE CONVERGENCE ALONG A SURFACE TROUGH WILL
MOVE ACROSS NORTH GEORGIA WITH THE BEST THUNDERSTORM CHANCES NORTH
OF I-20. PORTIONS OF NORTH AND CENTRAL GEORGIA WILL SEE INCREASED
MOISTURE...AND WEAK INSTABILITY ACROSS THE REGION THROUGH
TONIGHT...WITH ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED
TONIGHT...MAINLY ACROSS NORTH GEORGIA. SOME OF THESE STORMS MAY BE
STRONG TO SEVERE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH
TUESDAY...OTHERWISE NO HAZARDOUS IS WEATHER EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME BUT SPOTTERS ARE
ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY
GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Mar 23, 8:55 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
955 PM EDT WED MAR 23 2011
GAZ001>003-240245-
955 PM EDT WED MAR 23 2011
...SIGNIFICANT WEATHER ADVISORY FOR 50 MPH WINDS IN WALKER...CATOOSA
AND DADE COUNTIES UNTIL 1045 PM EDT...
AT 952 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COLE CITY...MOVING EAST AT 45 MPH.
WIND GUSTS OF 50 MPH ARE LIKELY AS THIS STORM MOVES ACROSS WALKER...
CATOOSA AND DADE COUNTIES THROUGH 1045 PM EDT. SOME LOCATIONS IN THE
PATH OF THE STORM INCLUDE COLE CITY...STEPHENSVILLE...HOOKER...
MORGANVILLE...WILDWOOD...CLOUDLAND CANYON STATE PARK...TRENTON...NEW
ENGLAND...COOPER HEIGHTS...CHATTANOOGA VALLEY...LOOKOUT MOUNTAIN...
FORT OGLETHORPE...LAKEVIEW...FAIRVIEW AND ROSSVILLE.
A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Local storm report, Mar 23, 10:02 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1102 PM EDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM TSTM WND DMG 3 S COOPER HEIGHTS 34.76N 85.39W
03/23/2011 WALKER GA COUNTY OFFICIAL
WALKER COUNTY 911 RELAYED A REPORT OF A TREE DOWN ON
HIGHWAY 193 AND AKINS ROAD.
&&
AGIBBSLocal storm report, Mar 23, 10:04 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1104 PM EDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG 2 SW LAFAYETTE 34.69N 85.30W
03/23/2011 WALKER GA COUNTY OFFICIAL
WALKER COUNTY 911 RELAYED A REPORT OF A TREE DOWN IN
SOUTHWEST LAFAYETTE.
&&
AGIBBSThunderstorm Wind, Pickens
- When
- March 23, 10:12 PM EST to 10:28 PM EST
- Where
- Pickens County, 2 mi SSW of Talking Rock to Jasper
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $300,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.473, -84.513
A damage survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia and the Pickens County Emergency Management Director confirmed that extensive damage to trees and property across the northern half of Pickens county was the result of a 75 mph straight-line thunderstorm winds. Two large chicken houses, just south-southwest of Talking Rock, collapsed and were destroyed. Eight homes in the same general area suffered minor damage from downed trees and/or tree limbs. In Jasper, the roof of a large building was removed by the strong winds. It should be noted, however, that this roof was built on top of an existing roof. Several power lines were also down in the area between Talking Rock and Jasper.
Thunderstorm Wind, Dawson
- When
- March 26, 10:35 PM EST to 10:45 PM EST
- Where
- Dawson County, 6 mi WNW of Juno to 4 mi SE of Dawsonville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 34.503, -84.297
The public reported that damaging straight-line thunderstorm winds caused considerable damage to trees and property around Dawsonville. Dozens of trees were blown down and several homes sustained at least minor damage. One individual reported that almost two-dozen shingles were blown off the roof of their home by the high winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Tennessee, March 23 to 24, 20112 injured · $2.5 million · EF3 · 14 events
- Tornado and Hail in Pennsylvania, March 23, 2011$4.1 million · EF2 · 51 events
- Hail and Damaging Winds in Ohio, March 23, 20111 death · 2 injured · $71,000 · 1.75 in hail · 49 events
- Tornadoes and Hail in Tennessee, March 23, 2011$596,000 · EF2 · 19 events
- Wildfire in South Carolina, March 23 to 25, 2011$2.0 million · 1 event
- Hail and Damaging Winds in West Virginia, March 23, 2011$149,000 · 1.75 in hail · 39 events
- Hail and Damaging Winds in Kentucky, March 23, 2011$100,000 · 1.75 in hail · 40 events
- Hail and Damaging Winds in North Carolina, March 23, 2011$223,000 · 1 in hail · 16 events
- Heavy Snow in New York, March 23, 2011$300,000 · 4 events
- Hail and Damaging Winds in Virginia, March 23 to 24, 2011$110,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Indiana, March 23, 20111 injured · $61,000 · 2 in hail · 25 events
- Hail and Damaging Winds in Ohio, March 23, 2011$115,000 · 1.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288563, 293132.